Wyoming, 2009

Winter Storm in Wyoming, April 2 to 3, 2009

April 2 to 3, 2009 · NWS RIW · 3 events in 3 counties and zones

West-northwest flow was accompanied by enough moisture to generate heavy orographic snow in the mountains of Yellowstone National Park and Teton County. The heaviest snow fell in a swath from the Teton Range to around the East Entrance of Yellowstone National Park.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

West-northwest flow was accompanied by enough moisture to generate heavy orographic snow in the mountains of Yellowstone National Park and Teton County. The heaviest snow fell in a swath from the Teton Range to around the East Entrance of Yellowstone National Park. Snowfall totals reached 10 to 16 inches within this swath.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 2, 2:19 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 2, 2:19 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
319 AM MDT THU APR 2 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
RATHER BENIGN LOOKING UPPER LEVEL TROUGH MOVING ASHORE NEAR
SEATTLE THIS MORNING. THIS SYSTEM...HOWEVER...IS EXPECTED TO
BECOME A MAJOR CLOSED LOW OVER GREAT BASIN AND WYOMING FRIDAY AND
SATURDAY. ALL MODELS INC EXCELLENT AGREEMENT DIGGING THE SHORT-
WAVE TROUGH INTO THE INLAND NORTHWEST TODAY WITH STRONG ISENTROPIC
UPGLIDE EXPECTED OVER WESTERN WYOMING TODAY AND TONIGHT. ISSUED
WINTER WEATHER ADVISORY FOR THESE AREAS AS A RESULT OF THE WAA
SNOWFALL. H7 TEMPS PROGGED TO BE AROUND -5.5C OVER THE STAR
VALLEY THIS AFTERNOON...LIMITING SNOW ACCUMULATION ON ROADWAYS IN THE
LOWEST ELEVATIONS. ASSOCIATED SURFACE COLD FRONT EXPECTED TO MOVE
THROUGH FAR WESTERN WYOMING AROUND MIDNIGHT. AREAS OF HEAVY
SNOW ARE POSSIBLE ALONG THE COLD FRONT LATE TONIGHT SO KEPT
ADVISORY GOING THROUGH 12Z FRIDAY. ASSOCIATED SURFACE LOW
PRESSURE CONTINUES TO DEEPEN AND SHIFT SOUTHEASTWARD THROUGH THE
STATE FRIDAY FORENOON. THE SURFACE AND CLOSED H7 FLOW BECOME
NORTHERLY/NORTHEASTERLY AS A RESULT AND THE SNOW BEGINS TO SHIFT EAST
OF THE DIVIDE FRIDAY MORNING. ISSUED WINTER STORM WATCH FOR THE
MAJORITY OF ZONES EAST OF THE DIVIDE AND FOR AREAS WEST OF THE
DIVIDE FAVORED WITH EAST/NORTHEAST FLOW FRIDAY THROUGH SATURDAY.
THIS IS A VERY FAVORABLE SET UP FOR SIGNIFICANT SNOW FOR PORTIONS
OF THE CODY FOOTHILLS...MAINLY SOUTH OF CODY...SOUTHWARD THROUGH THE
EAST WIND RIVER MOUNTAINS...LANDER FOOTHILLS AND ADJACENT GREEN
MOUNTAINS AND RATTLESNAKE RANGE. ALSO FAVORED ARE THE BIG HORN
MOUNTAINS EASTWARD INTO THE JOHNSON COUNTY PLAINS...THEN SOUTH
THROUGH NATRONA COUNTY. HIGH CONFIDENCE IN WARNING LEVEL SNOW
POTENTIAL GIVEN LONG DURATION OF THIS EVENT DUE TO THE SLOW
MOVEMENT OF SUCH A LARGE CLOSED LOW. WITH ISENTROPIC UPGLIDE...Q-G
AND FRONTOGENETIC FORCING COMBINING WITH STRONG NORTHEASTERLY FLOW
FROM THE SURFACE TO H5...EXPECTING A HIGH IMPACT SNOW EVENT FOR
AREAS IN THE WATCH....ESPECIALLY FROM LANDER EAST TO CASPER WHERE
PREVIOUS SYSTEMS OF THIS NATURE DEPOSITED 14 TO 20 INCHES IN THE
LANDER AND CASPER AREAS WITH MORE IN THE ADJACENT FOOTHILLS AND MOUNTAINS.

AS THE H7 LOW FINALLY CLEARS THE COLORADO ROCKIES AND BOMBS OUT
OVER WESTERN KANSAS SATURDAY MORNING...STRONG NORTHEAST UPSLOPE
CONTINUES DURING THE MORNING BUT DOES WEAKEN SOMEWHAT OVER
NORTHERN WYOMING DURING THE AFTERNOON. THE WATCH TIMING MAY NEED
TO BE ADJUSTED FOR NORTHERN AREAS DEPENDING ON THE EXACT TRACK OF
THE H7 LOW BUT DID NOT WANT TO TRY AND PIN DOWN DETAILS AT THIS POINT.
SUBSIDENCE ASSOCIATED WITH A HIGH AMPLITUDE SHORT-WAVE RIDGE
PROGGED TO APPROACH THE REGION SATURDAY NIGHT...BRINGING AN END
THE SNOW WIDESPREAD SNOW.

.LONG TERM...SUNDAY THROUGH THURSDAY
MAIN CHANGES TO THIS PERIOD INVOLVE SLOWER PROGRESSION OF NEXT
PACIFIC CLOSED LOW ACROSS AREA DURING TUE-WED TIMEFRAME.
BEFOREHAND...AMPLIFIED UPPER RIDGE ALSO SLOWER TO BUILD OVER AREA
SUNDAY WITH BOTH GFS AND EC SHOWING CLIPPER DIVING DOWN FRONT SIDE
OF RIDGE INTO NORTHERN PLAINS BEHIND EXITING UPPER LOW. THIS
CLIPPER MAY SPREAD SOME LOW CLOUDS AND LIGHT SNOW/FLURRIES DOWN
THE INTERSTATE 25 CORRIDOR AND KEEP COOLER AIRMASS EAST OF THE
DIVIDE. TEMPERATURES TRENDED COOLER SUNDAY WITH SEVERAL INCHES OF
FRESH SNOW COVER LEFT OVER AREA FROM FRI/SAT STORM...ESPECIALLY
UNDER CLOUD COVER ACROSS EASTERN ZONES. GFS MORE PROGRESSIVE THAN
EC PROGRESSING RIDGE ACROSS AREA MONDAY AND BRINGING IN NEXT
PACIFIC LOW...BUT GFS IS TRENDING MORE TOWARD SLOWER EC SOLUTION
OVER THE LAST FEW RUNS. GFS/GEFS MEAN STILL A FULL DAY FASTER
BRINGING UPPER LOW ACROSS AREA TUESDAY/TUESDAY NIGHT THAN EC. BY
00Z THURSDAY...GFS HAS UPPER LOW OVER EASTERN KS/NEB BORDER WHILE
EC STILL HAS UPPER LOW NEAR ID/UT/WY TRIPLE POINT. THERE IS A BIT
BETTER AGREEMENT IN BRINGING KICKER SYSTEM TO NW COAST BY 00Z
THURSDAY. FORECAST ADJUSTED TO ACCOUNT FOR THIS SLOWER TREND WITH
DRY AND WARMER DAY MONDAY UNDER UPPER RIDGE...PRECIPITATION
SPREADING INTO THE WEST TUESDAY AND INTO CENTRAL WYOMING TUESDAY NIGHT
AND WEDNESDAY. KICKER LIKELY TO AFFECT THE AREA...MAINLY WESTERN
MOUNTAINS THURSDAY. BOTH GFS AND EC SHOW THIS NEXT UPPER LOW
DURING MID-WEEK TO BE A WARMER SYSTEM WITH H7 TEMPS AROUND -6C
DURING HEIGHT OF PRECIPITATION SO SNOW LEVELS TO BE BETWEEN 5500
AND 6000 FEET WITH LESS IMPACT THAT PREVIOUS COLDER SYSTEMS ON
ROADS AND HIGHWAYS ACROSS BASINS AND VALLEYS.

&&

.AVIATION...
MOISTURE WILL INCREASE IN NORTHWEST FLOW INTO THE NORTHERN AND
WESTERN MOUNTAINS OF WYOMING BRINGING INCREASED COVERAGE OF SNOW
SHOWERS.  THIS WILL PRODUCE WIDESPREAD MVFR CEILINGS AND
VISIBILITIES WITH AREAS OF IFR CEILINGS AND VISIBILITIES OVER THE
HIGHER MOUNTAINS WITH MOUNTAIN OBSCURATIONS.  EAST OF THE
CONTINENTAL DIVIDE...ISOLATED SNOW SHOWERS WILL BE ENCOUNTERED WITH
INCREASING WEST TO SOUTHWEST SURFACE WINDS.

&&

.FIRE WEATHER...
A MAJOR GULF OF ALASKA STORM SYSTEM WILL BEGIN TAKING SHAPE IN
THE WEST TODAY AND TONIGHT SNOW WILL HEN SPREAD EAST OF THE
DIVIDE FRIDAY INTO SATURDAY AFTERNOON. THIS SYSTEM HAS THE POTENTIAL TO
BE A MAJOR SNOW PRODUCER...ESPECIALLY THE UPSLOPE AREAS FROM
LANDER TO CASPER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY
AFTERNOON FOR WYZ002-003-005-007>011-015-017>020-022-028>030.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MDT
FRIDAY FOR WYZ013-023.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT
SATURDAY FOR WYZ001-012-024.

&&

SHORT TERM...CHURCH
LONG TERM...AEM
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Apr 2, 4:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU APR 2 2009

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU APR 2 2009

...WINTER WEATHER ADVISORY IN EFFECT FOR THE FAR WESTERN VALLEYS AND
MOUNTAINS TODAY THROUGH TONIGHT...

...WINTER STORM WATCH IN EFFECT FOR MANY AREAS EAST OF THE DIVIDE AS
WELL AS ALONG THE INTERSTATE 80 CORRIDOR FRIDAY THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
THE NEXT STORM SYSTEM WILL SPREAD SNOW INTO WESTERN WYOMING
THIS MORNING...CONTINUING THROUGH TONIGHT. SNOW WILL SPREAD EAST
OF THE DIVIDE FRIDAY MORNING AND CONTINUE THROUGH SATURDAY.
SIGNIFICANT SNOWFALL WITH AREAS OF SNOW AND BLOWING SNOW IS POSSIBLE
ACROSS UPSLOPE FAVORED AREAS OF CENTRAL WYOMING FRIDAY AFTERNOON
THROUGH SATURDAY...ESPECIALLY ALONG THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS AND FROM LANDER TO CASPER AS WELL AS ALONG INTERSTATE 80
ACROSS SWEETWATER COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM MAY IMPACT THE AREA TUESDAY AND WEDNESDAY. THIS
SYSTEM APPEARS AT THIS TIME TO BE WARMER THAN THE PREVIOUS STORMS TO
TRACK THROUGH THE AREA.  PRECIPITATION WILL LIKELY SPREAD INTO
WESTERN WYOMING TUESDAY AND INTO CENTRAL WYOMING WEDNESDAY. SNOW
LEVELS ARE FORECAST TO BE NEAR 6000 FEET WITH THIS STORM SO IT WILL
PRIMARILY AFFECT MOUNTAIN PASSES WITH SNOW-COVERED ROADS. STAY TUNED
FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN
RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER
PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Jackson Hole

When
April 2, 4:00 AM MST to 5:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Park/Forest Service
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
April 2, 7:00 AM MST to April 3, 8:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
April 2, 8:00 AM MST to April 3, 5:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157888, 157887, 157886.